Florida, 2011

Hail in Florida, March 31, 2011

March 31, 2011 · NWS JAX · 5 events in 2 counties and zones

S. coast during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A 1006 mb area of low pressure over the northeast Gulf of Mexico redeveloped offshore of the southeast U.S. coast during the day. Bulk shear values of 65 knots and elevated instability combined to produced scattered severe storms over portions of northeast Florida during the day as the low progressed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 31, 3:20 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 31, 3:20 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 AM EDT THU MAR 31 2011

...WIDESPREAD RAIN TODAY...
...SLIGHT RISK OF SOME SEVERE STORMS OVER NORTHEAST FLORIDA THROUGH
MID AFTERNOON...

.SYNOPSIS...A COLD FRONT EXTENDS FROM A WEAK 1007 MB LOW IN
CENTRAL GA TO WRN FL PANHANDLE TO THE CENTRAL GULF. A 1006 MB
LOW PRES SYSTEM APPEARS TO BE FORMING OVER THE NE GULF OF MEXICO
AHEAD OF THE FRONT. BROAD MID/UPPER TROUGH IS OVER THE
CENTRAL CONUS WITH A VORT MAX DROPPING INTO BASE OF TROUGH OVER THE
LOWER/MID MS VALLEY. WIDESPREAD LOW CLOUDS ARE OVER MUCH OF THE SE
CONUS INTO NRN FL. MULTILAYERED CLOUDS OVER IN FL PENINSULA WITH
WIDESPREAD RAIN FROM YESTERDAY OVER CENTRAL FL ATTM. MODELS INDICATE
LLVL FLOW WILL BACK OVER NRN FL IN RESPONSE TO DIGGING SHORTWAVE
TROUGH WHICH WILL BRING ADDITIONAL MOISTURE AND INSTABILITY INTO OUR
CWA FROM THE GULF OF MEXICO BY 12Z-15Z TODAY. NE GULF IS IN
RRQ OF AN 130-140 KT UPPER LEVEL JET THAT'S ACROSS GA ATTM.
ALREADY...WE ARE SEEING A RELATIVELY NARROW/LONG BAND OF DEEP
CONVECTION ORIENTED SW TO NE OVER THE GULF OF MEXICO AT 08Z.

.SHORT TERM...
TODAY...THE 1006 MB LOW PRES IN THE NE GULF WILL DEEPEN GRADUALLY
AND MOVE ACROSS APALACHEE BAY...SE GA AND THEN OFF THE SE U.S. COAST
BY EARLY THIS EVENING. CONFIDENCE IS HIGH THAT DEEP LAYER MOISTURE
WILL COMBINE WITH EXCELLENT ISENTROPIC UPGLIDE TO PRODUCE WIDESPREAD
SHOWERS WITH EMBEDDED TSTMS. BEST INSTABILITY WILL INITIALLY BE OVER
THE SW ZONES AND THEN NEWD TOWARD THE COAST DURING THE DAY. BULK
SHEAR VALUES WILL BE QUITE HIGH...IN EXCESS OF 65 KT. THIS WILL
FAVOR STORM ORGANIZATION AND THUS SEVERE STORM DEVELOPMENT WITH
DAMAGING WIND POTENTIAL...HAIL AND PERHAPS AN ISOLD TORNADO.
WILL CONTINUE TO HIGHLIGHT THIS THREAT IN THE ZONES AND HWO. WSW
WINDS EXPECTED TO BE GUSTY AT TIMES AROUND 15-20 MPH. TONIGHT...COLD
FRONT MOVES WELL E OF THE AREA TAKING BEST LIFT AND MOISTURE MOVE
OFF THE COAST IN THE EVENING. ISOLD CONVECTION POSSIBLE OVER THE
EXTREME SE ZONES BEFORE 10 PM. TEMPS EXPECTED TO FALL INTO MID-UPPER
40S WITH CLEARING SKIES OVERNIGHT.

FRIDAY...MID-UPPER TROUGH DOMINATES THE FORECAST AREA WITH
PREVAILING FLOW MAINLY WLY. SOME WRAP AROUND CLOUDS OVER SRN GA BUT
NO PRECIP EXCEPTED. TEMPS NEAR NORMAL WITH MOSTLY CLEAR TO PARTLY
CLOUDY SKIES. GUSTY WINDS WLY WINDS AGAIN NEAR 15-20 MPH SUSTAINED
WITH GUSTS OF 30-35 MPH LIKELY. FRI NIGHT...A SECONDARY COLD FRONT
WILL PUSH THROUGH FROM THE NW WITH A W TO NW FLOW EXPECTED BUT NOT
AS COOL DUE TO LLVL MIXING.

SATURDAY...DEEPER NWLY FLOW AND PARTLY CLOUDY WITH A BREEZY W
TO NW WIND. WENT WITH SLIGHTLY COOLER GUIDANCE DUE TO WINDS.
SOME INDICATIONS OF PRECIP OVER THE N ZONES ASSOCD WITH SHORTWAVE
TROUGH ON BACK SIDE OF MID/UPPER TROUGH BUT THE RELATIVELY DRY
AIRMASS SUGGESTS STAYING BELOW MENTIONABLE POPS ATTM. MAX TEMPS
EXPECTED IN UPPER 70S TO NEAR 80 AS HEIGHTS RISE.

.LONG TERM...SUN-WED.
BROAD MID-UPPER RIDGE BEGINS THE EXTDD PERIOD WHICH THEN PROGRESSES
EWD IN RESPONSE TO A FAIRLY STRONG 500 MB LOW MOVING INTO THE FOUR
CORNERS. THIS LATTER SYSTEM WILL PROGRESS DOWNSTREAM FAIRLY QUICKLY.
OUR CWA WILL BE IN FAIRLY DEEP S-SW FLOW BY MON. ASSOCD LOW PRES
OVER CENTRAL CONUS AND ATTENDANT COLD FRONT WILL TRAIL DOWN INTO TX
BY LATE MON/MON NIGHT. SHOULD SEE MAX TEMPS IN LOWER AND MID 80S
READINGS EASILY SUN AND MON. WARMEST TEMPS MAY BE MON WITH SOME
UPPER 80S POSSIBLE. MODELS IN FAIR AGREEMENT COLD FRONT WILL MOVE
INTO THE CWA LATE TUE/EARLY WED THOUGH ECMWF MODEL IS ABOUT 6-12 HRS
FASTER. THEY ARE ALSO IN AGREEMENT OF A QUICK SHOT OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH COULD BE STRONG GIVEN LIKELIHOOD OF
MID 60 DEWPOINTS AND MOD TO STRONG 850 MB JET. WILL ADDRESS THIS IN
THE NEXT HWO. HIGH PRES EXPECTED TO BUILD IN WITH DRY/COOL AIRMASS
EXPECTED MID WEEK.

&&

.AVIATION...IFR CONDITIONS HAVE REDEVELOPED AT THE TERMINALS...
AND CEILINGS HAVE BEEN UP AND DOWN ALL NIGHT. RAIN IS STARTING TO
MOVE INTO THE AREA FROM THE SOUTHWEST...AND THUNDERSTORMS ARE LIKELY
AT THE TERMINALS LATER ON THIS AFTERNOON AND DURING THE AFTERNOON.

&&

.MARINE...SMALL CRAFT EXERCISE CAUTION FOR THE OFFSHORE WATERS THIS
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  45  73  50 /  60  10  10  10
SSI  73  50  69  55 /  80  10   0   0
JAX  77  48  76  52 /  80  10  10  10
SGJ  76  54  76  57 /  90  10  10  10
GNV  77  49  77  52 /  80  10  10  10
OCF  78  50  78  52 /  90  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/PRESNALL
Hazardous weather outlook, Mar 31, 5:25 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
625 AM EDT THU MAR 31 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-010845-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
625 AM EDT THU MAR 31 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH UNTIL 1 PM TODAY FOR MARION...PUTNAM AND FLAGLER
COUNTIES...

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE FORECAST AREA
TODAY...

AN AREA OF LOW PRESSURE OVER THE NORTHEAST GULF OF MEXICO EARLY
THIS MORNING WILL MOVE QUICKLY NORTHEAST OVER SOUTHEAST GEORGIA
AND THEN TO THE CAROLINA COAST IN THE EVENING. THIS LOW PRESSURE
SYSTEM AND AN APPROACHING COLD FRONT WILL HELP PRODUCE WIDESPREAD
SHOWERS AND SCATTERED TO NUMEROUS THUNDERSTORMS TODAY. STORMS WILL
MOVE EAST AROUND 40 MPH. THIS SYSTEM WILL ALSO PRODUCE A SLIGHT
RISK OF SEVERE STORMS OVER NORTHEAST FLORIDA AND EXTREME SOUTHEAST
GEORGIA. THE MAIN CONCERNS WILL BE DAMAGING WINDS...HAIL...AND
LOCALLY HEAVY RAINFALL...THOUGH AN ISOLATED TORNADO CANNOT BE
RULED OUT AS WELL. LOCALLY HEAVY RAINFALL POTENTIAL IS EXPECTED
MAINLY SOUTH OF A ST AUGUSTINE TO GAINESVILLE LINE. THE COLD FRONT
WILL MOVE OFF THE COAST TONIGHT WITH THE SEVERE WEATHER THREAT
ENDING.

AREAS OF FOG ARE EXPECTED EARLY THIS MORNING WITH VISIBILITIES BELOW
1 MILE AT TIMES...ESPECIALLY OVER SOUTHEAST GEORGIA. MOTORISTS
SHOULD USE CAUTION WHILE DRIVING THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

WINDY CONDITIONS MAY DEVELOP ON FRIDAY AND SATURDAY AFTERNOONS
WITH GUSTS UP TO 30 TO 35 MPH AT TIMES.

A COLD FRONT IS EXPECTED TO SWEEP ACROSS THE AREA ON TUESDAY.
THERE IS A POTENTIAL FOR SOME STRONG STORMS WITH THIS COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY. INDIVIDUAL SPOTTERS
ARE ENCOURAGED TO REPORT HIGH WIND...HAIL OF ANY SIZE AND FLOODING
TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS

In the hours before

Special weather statement, Mar 31, 5:20 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
620 AM EDT THU MAR 31 2011

FLZ036-040-311100-
ALACHUA-MARION-
620 AM EDT THU MAR 31 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
ALACHUA AND NORTHERN MARION COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 700 AM EDT...

AT 619 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 12 MILES SOUTHWEST OF ARCHER...OR 6 MILES
SOUTHEAST OF BRONSON...MOVING NORTHEAST AT 45 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND ARCHER...LOWELL...
FLEMINGTON...REDDICK...MICANOPY...MCINTOSH...CROSS CREEK...
CITRA...ROCHELLE AND LOCHLOOSA THROUGH 700 AM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS UP TO 45 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT THURSDAY AFTERNOON
FOR A PORTION OF NORTHEASTERN FLORIDA.

LAT...LON 2948 8241 2947 8255 2948 8256 2953 8256
      2954 8262 2954 8263 2970 8207 2951 8205
      2948 8205 2948 8204 2924 8201 2923 8240
TIME...MOT...LOC 1019Z 238DEG 41KT 2941 8253

SHASHY

The radar

The Jacksonville radar (KJAX), 92 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Alachua

When
March 31, 6:00 AM EST
Where
Alachua County, 2.27 mi SE of Santa Fe Lake
Measured
1 in hail
Reported by
Public
Coordinates
29.710, -82.050

A store clerk reported quarter size hail along State Road 26.

Hail, St. Johns

When
March 31, 6:34 AM EST
Where
St. Johns County, 3.64 mi SW of Sampson
Measured
1 in hail
Reported by
Public
Coordinates
29.990, -81.450

Quarter size hail was reported near the World Golf Village.

Hail, St. Johns

When
March 31, 6:34 AM EST
Where
St. Johns County, 4.67 mi WSW of Sampson
Measured
1 in hail
Reported by
Public
Coordinates
29.990, -81.470

Quarter size hail was reported.

Hail, Alachua

When
March 31, 7:55 AM EST
Where
Alachua County, 1.8 mi W of Hainesworth
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
29.820, -82.480

Broadcast media relayed a public report of ping pong ball size hail about 3 miles north of Alachua.

Hail, Alachua

When
March 31, 8:00 AM EST
Where
Alachua County, 0.69 mi S of La Crosse
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
29.840, -82.400

Quarter size hail was reported to the post office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281795, 281796, 281799, 281797, 281798.